Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 183, NWS Northern Indiana

July 11, 2003White County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 11, 2003, 4:39 PM EST for White County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 4:39 PM EST (21:39 UTC)
Expired
Jul 11, 2003, 5:30 PM EST
In force
51 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County White County, IN

The radar

The Northern Indiana radar (KIWX), 121 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 112139
SVRIWX
INC181-112230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 PM EST FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITE COUNTY IN INDIANA

* UNTIL 530 PM EST

* AT 438 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF WOLCOTT...MOVING SOUTHEAST
  AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  WOLCOTT
  REYNOLDS
  CHALMERS
  MONTICELLO

DIME TO NICKEL SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM 
NICKEL SIZED HAIL WAS REPORTED IN JASPER COUNTY AS THIS STORM MOVED 
THROUGH. SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4096 8714 4081 8727 4045 8661 4066 8643

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:05 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 11, 2:05 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
205 PM EST FRI JUL 11 2003

PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE...

TONIGHT-MONDAY...
TROUGH EXTENDING FROM LOW OVER SERN ONTARIO THROUGH WI WAS CAUSING
SCT SHOWERS/TSRA OVER NRN IL THIS AFTN. THIS TROUGH WILL MOVE
SE ACROSS OUR FORECAST AREA THIS EVENING AND IS EXPECTED TO BE
ACCOMPANIED BY SCT SHOWERS AND A FEW THUNDERSTORMS. WITH WET BULB
ZERO UNDER 8K FT AND FAIRLY STRONG WINDS ALOFT, SOME HAIL AND STRONG
WINDS POSSIBLE WITH ANY STORMS. HI PRESSURE WILL BUILD INTO THE AREA
OVER THE WEEKEND RESULTING IN FAIR WX. THIS SHOULD PERSIST INTO
EARLY NEXT WEEK AS THIS HIGH MERGES WITH HIGH OFF EAST COAST
MAINTIANING RIDGE THROUGH THE MIDWEST. WITH NW FLOW ALOFT TEMPS WILL
BE A LITTLE BELOW NORMAL. NO SIGNIFCANT CHANGES NEEDED TO MOS
GUIDANCE TEMPS. JT

DAYS 4 THROUGH 7
NO SIGNIFICANT CHANGES. AS MIDNIGHT SHIFT NOTED...GFS/GEM IN GOOD
AGREEMENT THROUGH THURSDAY. COLD FRONT SCHEDULED TO CROSS THE REGION
FROM NORTHWEST TO SOUTHEAST TUESDAY AFTERNOON INTO WEDNESDAY
MORNING...WITH ATTENDANT SHOWERS AND THUNDERSTORMS. FRONT SLOWS DOWN
AS IT ENTERS THE OHIO AND TENNESSEE VALLEYS...BUT WITH HIGH PRESSURE
BUILDING IN TO THE LAKES WILL KEEP DRY FORECAST FOR THURSDAY.
GFS/GEM DISAGREE ON FRIDAY...WILL CHOOSE TO GO WITH THE GFS SINCE IT
HAS A MUCH SMOOTHER SOLUTION FROM THURSDAY INTO FRIDAY...WHEREAS THE
GEM ABRUPTLY SPINS UP WEAK LOW PRESSURE OVER ILLINOIS FRIDAY. BOTTOM
LINE IS A DRY FORECAST FOR FRIDAY. 12

18Z TAF DISCUSSION
MESOETA AND GFS IN GOOD AGREEMENT BRINGING WEAK SURFACE TROUGH
SLOWLY THROUGH THE TERMINALS TONIGHT...ALONG WITH AN INCREASE IN
MOISTURE AND CHANCE OF RAIN. LIFT WITH THIS FEATURE IS UNIMPRESSIVE
SO EXPCECT RAIN TO BE SCATTERED. A RUMBLE OF THUNDER WILL BE
POSSIBLE...MORESO AT SBN THAN FWA.  CONDITIONS SHOULD REMAIN VFR
THROUGH THE FORECAST PERIOD.  12

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
Hazardous weather outlook, Jul 11, 5:25 AM EST, 11 hours 14 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 AM EST FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. THERE
IS A CHANCE FOR A BRIEF WIND GUST TO 50 MPH AND SMALL HAIL IN THE
STRONGEST STORMS. THE BEST CHANCE FOR THUNDERSTORMS IS ALONG AND
SOUTH OF ROUTE 30.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND DURING THE DAY
WEDNESDAY. THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:05 PM ESTTornado WarningIWXGrant55 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.